Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Fort Worth, TX

May 4, 2003Cooke County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 4, 2003, 4:03 PM CDT for Cooke County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 4:03 PM CDT (21:03 UTC)
Expired
May 4, 2003, 5:00 PM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Cooke County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 108 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1425 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS54 KFWD 042103
SVRFTW
TXC097-042200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 500 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 26 MILES SOUTHWEST OF GAINESVILLE...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAINESVILLE AROUND 445 PM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3343 9753 3343 9735 3362 9699 3381 9722

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:17 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 4, 12:17 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1217 PM CDT SUN MAY 4 2003

...AVIATION DISCUSSION...
RATHER THIN LOW LEVEL MOISTURE AND THE LOW LEVEL JET MOISTURE AXIS
SHIFTING OFF TO THE EAST HAVE ALLOWED HEATING TO DO ITS WORK OVER
THE TRACON LATE THIS MORNING. AS USUAL THE LAST FEW DAYS...THE MVFR
CIGS ARE GIVING ME AN ABSOLUTE FIT. MVFR CIGS CONTINUE TO FORM FROM
DFW NORTH AND EAST WITH SOME WEAK MOISTURE CONVERGENCE. STILL...CIGS
SHOULD RISE ABV 030 BY 19-20Z AS WE HEAT INTO THE 80S. STRONG WINDS
TO CONTINUE INTO EARLY TO MID EVENING WITH STRENGTHENING LOW
PRESSURE OVER KANSAS. AS FAR AS THUNDERSTORMS...THE ISOLATED NATURE
OF DEVELOPMENT EXPECTED WITH THE ENORMOUS CAP AT 800 MB DOES NOT
WARRANT A TEMPO. WILL PUT CB IN TAFS AS A HEADS UP AT THIS POINT.
30/SS

...UPDATED PUBLIC DISCUSSION...1205 PM CDT SUN MAY 4 2003
LOOKS LIKE AN ACTIVE DAY...ESPECIALLY TO THE N/NE OF N TX AS UPPER
LEVEL TROUGH EJECTS OVER THE PLAINS...THEN DEEPENS OVER NE/IA. LLJ
THIS MORNING MUCH FARTHER E WITH LOW CLOUDS FROM LAMPASAS...TO
WACO...TO PARIS...SEWD. TO THE NW OF THIS CLOUD LINE...DAYTIME
HEATING WELL UNDERWAY WITH LOW-MID 80S N/W OF METROPLEX AHEAD OF
DRYLINE WITH INSTABILITIES 3000-3500 J/KG. ONE FLY IN THE OINTMENT
THIS FAR SOUTH IS STRONG CAPPING INVERSION NOTED AREA
SOUNDINGS...ESPECIALLY RED RIVER/SWD WHERE INHIBITION STILL GREATER
THAN 100-150 J/KG SE OF KMWL-KGLE LINE...SIMILAR TO YESTERDAY.
TALKED WITH SPC THIS MORNING AND AGREED THAT HEATING WILL OCCUR MORE
QUICKLY THIS AFTN AHEAD OF DRYLINE...WHICH BULGING OF SUCH COULD
OCCUR AS FAR SOUTH AS THE RED RIVER VCNTY BY 00Z...WITH RIGHT
ENTRANCE REGION OF 110-130 UPPER JET SUPPRESSING SWD TOWARDS THIS
AREA AS WELL IN RESPONSE TO THE UPPER TROUGH. AGEOSTROPHIC LIFT WILL
INCREASE THROUGH THE DAY IN THE NORTH...AND COMBINED WITH
HEATING/MSTR CONVERGENCE ALONG DRYLINE... IT JUST MAY BE ENOUGH TO
WEAKEN/BREAK THE CAP. ANY ISOLATED STORMS WILL GO QUICKLY
SEVERE...HOWEVER GREATEST TORNADO THREAT SHOULD REMAIN NORTH OF THE
RED RIVER WHERE BEST VERTICAL SHEAR AND UPPER DIFFLUENCE WILL BE
SITUATION.

HAVE ADJUSTED POPS DOWN THIS AFTERNOON AND LEFT LOW END THOUGHT
MAINLY ACROSS THE NRN 1/2 OF CWA. LOW END POPS REMAIN FOR TONIGHT
ALONG/EAST OF I-35...WITH BEST BET OF SEVERE UP TOWARDS KPRX.
CONFIDENCE MARGINAL AND WILL JUST HAVE TO WAIT IT OUT. SEE SWODY1
FOR DETAILS ON SEVERE WX.

*ANOTHER 18Z SOUNDING TODAY TO DECIPHER CAP STRENGTH...INSTABILITY AND
SHEAR* UPDATES OUT SOON.

FCSTID = 05/
DFW   86  61  87  62 /  20  20  10  20
ACT   86  73  90  65 /   0  20  20  20
PRX   83  66  85  63 /  30  30  30  20
DTO   86  61  87  62 /  20  20  10  20
TKI   86  61  87  62 /  20  20  10  20
DAL   86  61  87  62 /  20  20  10  20
TRL   84  71  87  65 /  20  30  30  20
CRS   86  73  89  67 /  10  20  30  20
TPL   86  68  90  64 /   0  20  10  10

.FWD...RED FLAG WARNING UNTIL 800 PM CDT SUNDAY FOR ZONES
TXZ091...TXZ101...TXZ100...TXZ116...TXZ115...TXZ129.

WIND ADVISORY FOR TODAY FOR ZONES TXZ091>095...TXZ100>107...
TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...TXZ174>175.
Hazardous weather outlook, May 4, 8:50 AM CDT, 7 hours 13 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-042100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
850 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS STARTING THIS
AFTERNOON...ALONG AND EAST OF A DENISON...DALLAS...ATHENS LINE. THE
REST OF NORTH TEXAS IS UNDER A SLIGHT RISK OF SEVERE STORMS. THE ONE
LIMITING FACTOR AT THIS TIME IS A WARM...STRONG CAP ALOFT. LIFT WILL
INCREASE BY AFTERNOON...WITH ANY ISOLATED STORMS THAT CAN BREAK THE
CAP...BECOMING IMMEDIATELY SEVERE WITH VERY LARGE HAIL AND DAMAGING
WINDS. A TORNADO OR TWO IS POSSIBLE IN THE MODERATE RISK AREA.

A WIND ADVISORY IS ALSO IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 8
PM CDT...WITH A RED FLAG WARNING THROUGH 8 PM CDT AS WELL...ALONG
AND WEST OF A SAINT JO TO GORMAN LINE.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY...ALONG AND
SOUTH OF A PALESTINE...TEMPLE LINE.  AFTER BECOMING STATIONARY NEAR
THE NORTHWEST EDGE OF THE SLIGHT RISK AREA MONDAY...THE DRY LINE
WILL BACK INTO WEST TEXAS MONDAY NIGHT AND TUESDAY. THERE WILL BE A
THREAT OF THUNDERSTORMS THROUGHOUT THE WEEK...AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE DRY LINE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...
MAINLY EAST OF INTERSTATE 35.

05/30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:45 PM CDTSevere Thunderstorm WarningFWDWise45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.